Does anyone else have bleeding with anagrelide?

I have had PV diagnosed for some 7 years now. Late last year i came off the Fedratinib trial and was placed back on Anagrelide. My current dose of 4 mg per day (previously it was 2mg /day) holds the platelet count quite well around the 400 mark , but I now very regularly suffer heavy nose and prostate bleeds. Apparently i now have an acquired Von Willebrand Syndrome. (a bleeding disorder). It is quite distressing. It always happens at night and I spend hours bringing it under control. Has anyone else suffered with bleeding and what can be done about it?????

6 Replies

  • Hi,

    Sorry to hear what you're going through. I also have both PV and von Willebrand's, and take anagrelide but haven't experienced what you are going through. I bruise easier and get bleeding gums more frequently, but never nose bleeds.

    Did you have a tendency to nose bleeds prior to diagnosis? Do you have hemorrhages after venesections? I know some people have their nose capillaries cauterized to prevent bleeds and with success.Have you consulted your haematologist or GP?



  • Stuart , Thank you for responding. I must say that my first response was almost of elation. Wow I am not alone with this combination of conditions. The fear abated for a while.

    I have not been venesected for quite a while, One haematologist commented that I sort of self venesect. I suspect I have a PV/ET borderline condition. It is not too clear.

    No, I didn't have a previous tendency to bleed. I now have had 5+ cauterizations to both the nose and prostate with sort of limited effect. I think I have decided to have no more. I did just now go some 30 days without a serious bleed, but this afternoon decided that the weather was nice and warm enough to get out into the garden and bingo, tonight its on again,

    I see my haemotologist on Monday again. I think she wants to order some platelet function tests.

    I think that apart from the usual menu symptoms we suffer the fear of bleeding again is chronically anxiety provoking.

    Thank you again for responding,

    I wish you the best

    Jan (Hackett)

  • Hi again Jan,

    My condition is also PV/ET question mark! First came the vWD diagnosis, which I was told was hereditary (big worry). A month later I had a diagnosis of PV, later this changed to ET and has been PV/ET for some time now. Also, I am certain my vWD is acquired as I used to do contact sports before becoming ill and never suffered from bleeds or bruises before then. In fact vWD is a known side-effect of MPD, so there must be others out there with it.

    I asked about the venesections because I've had a couple of bad heamorrhages after them whilst I was on hydroxycarbamide. It could just have been a coincidence, but I haven't noticed as many bruises on anagrelide. Are you on aspirin? Or keen on garlic or a regular alcohol drinker? All can increase chances of bleeding as they thin the blood.

    By the way, have you been told about the drug DDAVP? They give it to me if I have a bad heamorrhage or if I need an operation or invasive procedure. I was advised to get an SOS talisman to note my details as I frequently travel away from home and would need DDAVP in case of an accident. Just thought I'd mention it in case it's not arisen for you.

    But I try not to let it worry me and not to let it control my life (other than avoiding contact sports). After all anyone can get hurt and being constantly stressed just makes you ill.

    Best wishes


  • Stuart Thank you again for responding.

    My PV-ET was diagnosed 7 years ago. The vWD was diagnosed only 6 months ago after i started to get some serious bleeds last Christmas Eve. But I wonder if I had it previously as I was getting gastro bleeds with aspirin. I am off all thinners at the moment as the bleeds became too volumous. In fact most of the bleeds occur at night time so i become sleep deprive after awhile.

    Because it is a type 11 acquired vWD, the DDAVP is allegedly ineffective. I have tried Transexamic acid but it seems to be possibly causing TIAs. No i dont touch aspirin, garlic (as much as I like it) and alcohol last passed my lips some 10 years ago.

    Do you travel far or often and does that include air travel?? When my the bleeds are active I am sort of stuck here in Canberra, and I am fearful of flying because of the reduced cabin pressure 10000ft up.

    Can I ask how much Anagrelide you are on?? And how come you changed from hydroxycarbamide? I am presuming here it is known as Hydroxyurea. I had to stop taking Hydroxy because I was having a toxic reaction to it.

    Tomorrow I go for my Platelet Function Studies.

    All the best.


    Ps anyone else out there suffer from bleeding?????????

  • Hi Jan, I passed your question to Professor Harrison at Guy's & St Thomas' Hospital and she has said -Acquired von willebrands is a known complication of MPN. Usually the important thing is to get the platelet count down under control i.e. well down under 400. Otherwise avoiding aspirin is important too. If nose bleeds are a major feature sometimes ENT can help by cauterizing the nose - I hope this helps, but I see that you have already had some cauterizing sessions which didn't really help you. I am sorry to hear that you are experiencing this, it must be very difficult for you. If there is anything else we can do to help please let me know. Best wishes, Maz.

  • Hello Maz, Thank you for approaching Professor Harrison and I thank her for her response. I have had a re re test for AvW syndrome and it seems to have lifted for the present, though I continue to bleed from the prostate a little and I may have to simply put up with it. I will think things through and write further.

    Thank you again and regards Jan.

You may also like...